Kansas, 2015

Hail in Kansas, April 8, 2015

April 8, 2015 · NWS EAX · 6 events in 3 counties and zones

On the morning of April 8, several severe thunderstorms rolled through the area, bringing with it mostly large hail. 5 inch hail to the NWS office in Pleasant Hill, Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the morning of April 8, several severe thunderstorms rolled through the area, bringing with it mostly large hail. These storms even brought 1.5 inch hail to the NWS office in Pleasant Hill, Missouri. On the Kansas side, the only hail reports were from the morning convection, but in Missouri the second round in the afternoon and evening brought a long swatch of wind that went into Central Missouri. In the Kansas City metro area a left-moving short-lived storm brought 2 inch hail that afternoon to the northern part of the metro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 8, 4:38 AM CST, 7 minutes earlier.

Area forecast discussion, Apr 8, 4:38 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
538 AM CDT Wed Apr 8 2015

.UPDATE...
Issued at 538 AM CDT WED APR 8 2015

Warm air wing of convection has developed more early this morning
across eastern Kansas with storms quickly approaching the Missouri
border at this time. Storms north of I-70 are elevated in nature and
have stayed below severe warning limits, though large hail may be
possible if the shear above the boundary layer inversion can organize
the storms somewhat this morning. Storms farther south, generally
south of a Paola Kansas to Warrensburg Missouri, Marshall and
Moberly line, will have more opportunity to develop severe weather
this morning. These storms will be in the vicinity of the boundary
left over from last night which might help these storms get a better
connection to deep layer shear and instability. Continue to think that
the activity north of the Missouri River will keep the inverted
surface trough anchored along our southeast border through the
morning. For this reason, have added areas of fog and drizzle this
morning to the western half of the forecast area.

&&

.DISCUSSION...
Issued at 403 AM CDT WED APR 8 2015

Looks like more storms are in store for eastern Kansas and Missouri
today. Overnight activity took awhile Tuesday evening to get going,
but once the the cap was broken there where several rather strong
storms, which could have been much stronger if there had been upper
level dynamics to support the storms. The difference today is that a
significant trough is moving into the Plains States, which will
provide any storms this afternoon or this evening with plenty of
upper level support for strong robust severe thunderstorms. But,
first to what will happen this morning.

Today - This Morning: Early this morning an inverted surface trough
remains anchored from southeast Kansas northeast through northeast
Missouri, with the resulting boundary residing within the trough
along our southeast county warning area border. A verity of model
solutions have now coalesced on keeping this inverted surface trough
in place through the morning and, possibly, through the first part
of the afternoon. Additionally...it's noted that storms are bubbling
back up across east central Kansas in the elevated environment north
of the trough thanks to isentropic assent on the 40 knot southwest
nocturnal jet. Thoughts are that these early morning storms will
likely not be severe due to their elevated nature, though marginally
large hail can not be ruled out. More general thinking is that this
area of storms will advect northeast into northern Missouri, staying
on the cool side of the inverted trough. As a result, have added
patchy fog into the northwest half few the CWA for this morning, and
nudged afternoon highs near the Iowa border down a degree or two;
but did up POPs for the morning, though they may need updating based
on radar trends as the forecast becomes valid later this morning.
Also, these morning storms could limit our instability early in the
day, delaying the potential onset time for afternoon/evening
activity. So, while another round of activity might wait to fire up
in the late afternoon and evening hours, it is still expected to
occur.

Today - This Afternoon and Tonight: Expect the inverted trough to
remain where it is till early afternoon when sufficient pressure
falls begin across the Plains in response to the trough over the
Great Basin shifting east, lifting the trough north as a warm front
this afternoon. As this occurs, the environment that was rather well
capped could rapidly lose that cap with any little shortwave
undulation present in the flow aloft, resulting in fast development
of strong and severe thunderstorms. Currently, expect storms to
develop along the southern end of the inverted trough as it starts
moving north this afternoon --after 20Z-- in southeast Kansas. MUCAPE
values of 4000+ J/KG and 0-6KM shear of possibly 40 to 50 knots would
make supercell thunderstorms possible from the first initial storms.
Expect this activity to spread northeast through west central
Missouri into northern Missouri during the late afternoon and evening
hours Wednesday, with storms likely crossing into our area between 5
and 7 PM this evening. Uncertain as to how far into the overnight
hours the strong and severe convection will last, but currently there
looks to be a bit of a dry slot that works in across northwest
Missouri as associated surface low lifts from Kansas into Iowa. this
should bring the threat for severe storms to an end by midnight,
though lingering storms could persist into Thursday. Thoughts persist
that all types of severe weather may accompany our storms today, with
large hail --larger than 2 inches-- strong damaging winds and
isolated tornadoes possible.

Thursday: The upper level trough responsible for our recent storms
will be swinging past us to the north. The surface low moving into
Iowa that morning will drag a Pacific cold front through the region
that day. The cool air behind the front will lag far enough back to
not be very notable till Friday. However, this front might be able to
generate some showers and or isolated thunderstorms as it moves
through, though no severe weather.

Friday and through the Weekend: Cooler conditions will prevail
Friday as a cool, but dry, air mass wafts through Kansas and
Missouri. Temperatures will warm back into the 70s for the weekend.
Saturday looks nice and dry, but by Saturday night through Sunday
and into Monday a significant rain event may develop.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1240 AM CDT WED APR 8 2015

Inverted trough poking northeast across central Missouri has left our
four terminal sites in some soupy IFR to LIFR conditions early this
morning. Do not expect the trough to move much before noon today so
have kept the terminals in the IFR range through the morning. Ceilings
should lift in the afternoon as a warm front moves north, but this
could also help generate some thunderstorm activity along the Kansas-
Missouri border. Storms should move northeast away form the
terminals, but have kept VCTS in for lingering activity that might
persist well into the evening hours. Confidence is very low on this
forecast. Otherwise...expect winds to from the north early this
morning to slowly back to the east and then south as the warm front
lifts up this afternoon. Gusty south winds are then expected to sweep
in behind the front as it lifts north, with gusty winds persisting
through the night due to a tight pressure gradient.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

UPDATE...Cutter
DISCUSSION...Cutter
AVIATION...Cutter
Hazardous weather outlook, Apr 7, 12:18 PM CST, 16 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
118 PM CDT TUE APR 7 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081830-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
118 PM CDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 A FEW VERY ISOLATED STORMS ARE POSSIBLE THIS EVENING...MAINLY IN
 AREAS SOUTH OF THE KC METRO. HAIL AND GUSTY WINDS ARE POSSIBLE IF
 STORMS DEVELOP...BUT THE PROBABILITY OF STORMS DEVELOPING IN THE
 AREA IS FAIRLY LOW.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/MEDIA/EAX/EMBRIEFING1/EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON
 THROUGH THE EARLY OVERNIGHT HOURS. LARGE HAIL...DAMAGING WINDS...AND
 A FEW ISOLATED TORNADOES ARE ALL POSSIBLE...ESPECIALLY FOR AREAS
 ALONG AND SOUTH OF A LINE FROM THE NORTHERN KC METRO TO KIRKSVILLE.
 STORM COVERAGE IS STILL SOMEWHAT IN QUESTION.

 ADDITIONAL STRONG TO SEVERE STORMS ARE POSSIBLE EARLY THURSDAY
 AFTERNOON...ESPECIALLY EAST OF THE HWY 65 CORRIDOR IN MISSOURI.
 STORMS WILL MOVE EAST OF THE AREA BY EARLY EVENING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/MEDIA/EAX/EMBRIEFING1/EMBRIEFING1.PDF

In the hours before

Local storm report, Apr 8, 12:31 AM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
131 AM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             4 ESE AMORET            38.24N 94.52W
04/07/2015  E1.00 INCH       BATES              MO   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE.

0932 PM     HAIL             ODESSA                  39.00N 93.95W
04/07/2015  E1.00 INCH       LAFAYETTE          MO   PUBLIC

            VIA SOCIAL MEDIA.

0941 PM     HAIL             6 S ODESSA              38.91N 93.95W
04/07/2015  E1.00 INCH       JOHNSON            MO   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

0942 PM     HAIL             AMORET                  38.26N 94.59W
04/07/2015  E1.50 INCH       BATES              MO   PUBLIC

0943 PM     HAIL             ODESSA                  39.00N 93.95W
04/07/2015  M1.00 INCH       LAFAYETTE          MO   TRAINED SPOTTER

            1 AND 1/8TH INCH HAIL.

0944 PM     HAIL             7 SW PASSAIC            38.25N 94.44W
04/07/2015  E0.75 INCH       BATES              MO   PUBLIC

0945 PM     HAIL             2 WNW ODESSA            39.01N 93.99W
04/07/2015  E1.00 INCH       LAFAYETTE          MO   TRAINED SPOTTER

0953 PM     HAIL             3 E AMORET              38.26N 94.53W
04/07/2015  E1.75 INCH       BATES              MO   TRAINED SPOTTER

0956 PM     HAIL             1 E MAYVIEW             39.05N 93.81W
04/07/2015  E1.00 INCH       LAFAYETTE          MO   TRAINED SPOTTER

1000 PM     HAIL             BUTLER                  38.26N 94.33W
04/07/2015  E0.75 INCH       BATES              MO   TRAINED SPOTTER

1014 PM     HAIL             7 WSW PASSAIC           38.28N 94.47W
04/07/2015  E1.00 INCH       BATES              MO   TRAINED SPOTTER

1030 PM     HAIL             5 NE CARROLLTON         39.41N 93.43W
04/07/2015  E0.88 INCH       CARROLL            MO   TRAINED SPOTTER

1049 PM     HAIL             ADRIAN                  38.40N 94.35W
04/07/2015  E0.88 INCH       BATES              MO   PUBLIC

&&

SBLAIR
Special weather statement, Apr 8, 4:03 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
503 AM CDT WED APR 8 2015

KSZ025-081030-
ATCHISON KS-
503 AM CDT WED APR 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ATCHISON COUNTY UNTIL 530
AM CDT...

AT 501 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MUSCOTAH...OR 13 MILES WEST
OF NORTONVILLE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MUSCOTAH...EFFINGHAM...LANCASTER AND HURON.

LAT...LON 3957 9557 3958 9557 3962 9557 3966 9552
      3965 9517 3943 9550 3942 9556
TIME...MOT...LOC 1003Z 228DEG 27KT 3949 9555

BLAIR

The radar

The Topeka radar (KTWX), 112 km away, was scanning. The volume nearest the first event began at 10:44 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Atchison

When
April 8, 4:45 AM CST to 4:48 AM CST
Where
Atchison County, 0.87 mi NE of Atchison Earhart Arp
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.580, -95.170

Hail, Atchison

When
April 8, 4:45 AM CST
Where
Atchison County, 2.07 mi N of Lancaster
Measured
0.88 in hail
Reported by
State Official
Coordinates
39.600, -95.300

Hail, Atchison

When
April 8, 4:52 AM CST
Where
Atchison County, 0.87 mi NE of Atchison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.580, -95.120

Hail, Doniphan

When
April 8, 5:03 AM CST to 5:04 AM CST
Where
Doniphan County, 0.69 mi N of Doniphan
Measured
1.25 in hail
Reported by
Public
Coordinates
39.640, -95.080

Hail, Miami

When
April 8, 5:05 AM CST
Where
Miami County, 0.54 mi E of Osawatomie Paola Arp
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.530, -94.910

Hail, Miami

When
April 8, 5:20 AM CST
Where
Miami County, 4.67 mi SSE of Somerset
Measured
0.75 in hail
Reported by
Public
Coordinates
38.540, -94.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563793, 563794, 563795, 563796, 563797, 563798.